Maryland, 2017

Damaging Wind in Maryland, May 19, 2017

May 19, 2017 · NWS PHI · 1 event in 1 county or zone

Several strong to severe thunderstorms moved across the state producing wind damage in a few spots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Several strong to severe thunderstorms moved across the state producing wind damage in a few spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 19, 5:00 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, May 19, 5:00 PM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
600 PM EDT Fri May 19 2017

.SYNOPSIS...
A cold front will cross our area this evening. High pressure
across Canada will then build over the area for the weekend. Low
pressure will move into the upper Great Lakes region Sunday and
cause a slow moving front to affect our weather Sunday night
and Monday. More high pressure will develop across the area next
Tuesday. Another disturbance will arrive for Wednesday and
affect the weather through Thursday. This will be followed by
another possible disturbance at the end of the week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
The cold front was down into the Poconos and far northern New
Jersey around 6:00 PM. The boundary will continue to drop
through the remainder of eastern Pennsylvania and New Jersey and
into northeastern Maryland and Delaware during the course of
the evening.

The shower and thunderstorm activity in our forecast area this
evening will remain confined to northeastern Maryland, Delaware
and southern New Jersey based on the radar trends early this
evening.

We are anticipating a partly cloudy sky overnight with perhaps
some lingering rain showers in our southern counties. The wind
will shift to the north and northeast with the arrival of the
cold front. Low temperatures are forecast to be mostly in the
50s in our counties in eastern Pennsylvania and northern and
central New Jersey, and in the upper 50s and lower 60s in
northeastern Maryland, Delaware and southern New Jersey.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
High pressure builds to the south and east and parks itself
south of Long Island throughout the day Saturday. Generally dry
conditions, but the resulting easterly flow at 10-15 MPH, and
slightly stronger near the coasts, from where the high will be
situated will result in a cloudy day with much cooler
temperatures. Highs should get to around 70 inland, but right
along the coast, highs will range from the low to mid 60s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Overview...The period begins with surface high pressure flexing
southward from Quebec. The high will be with us through the day
on Sunday, but weaken Sunday night. On Monday, a surface low
will drift into Ontario, first tracking across the Great Lakes.
Both a warm front and cold front, associated with this low, will
be in play for the Eastern Seaboard. Both fronts will move off
the coast Monday night allowing high pressure to build in across
the region on Tuesday. Another surface low will track into the
Great Lakes region Tuesday night and Wednesday. As this low
tracks into Quebec, a warm front/cold front will move through
the region and should be near or just off the coast Thursday
morning. Another frontal system is possible late in the week.
Tough to pinpoint any timing at this point, but Friday into the
Memorial Day weekend looks unsettled as mid-level troffing is
favored across the eastern U.S.

Temperatures...For comparison, normals for Philadelphia are in
the mid 50s and mid 70s. Temps across the area will be several
degrees below normal on Sunday, a couple degrees above normal on
Monday, and about normal Tuesday through Friday.

Precipitation...There will be about a 24 hour stretch from
Sunday night to Monday night with POPS painted in the grids.
General amounts in the 0.50 to 1.00 range cannot be ruled out.
There will be a convective contribution, so some higher amounts
are certainly possible. We should dry out Tuesday, before
another shot of rain Wednesday into Thursday. Another s/w
rotating around the mid- level trof is forecast for late Friday
or just outside this 7 day forecast period.

Winds...Outside of gusty winds possible in and near any
thunderstorms that develop, winds during the period will be 20
mph or less.

Impacts...Widespread impacts are not expected through the
period.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

VFR conditions are anticipated through the TAF period at KRDG,
KABE, KTTN, KPNE and KPHL.

Scattered showers and thunderstorms in the vicinity of KILG,
KMIV and KACY early this evening will continue to move
southward. VFR conditions are expected to prevail at the three
TAF sites from about 0000Z onward.

A west wind around 10 to 15 knots early this evening is
expected to shift to the north with the arrival of a cold front
during the course of the evening. The wind is forecast to veer
toward the northeast tonight and to the east on Saturday at
speeds around 10 knots.

OUTLOOK...
Saturday night and Sunday...Mainly VFR. East to southeast
winds.

Sunday night through Monday night...Lower CIGS/VSBYS likely in
showers and thunderstorms. Southeast to south winds Sunday night
becoming southwest on Monday, and northwest on Monday night.

Tuesday...Mainly VFR. North winds in the morning, becoming
southeast later in the day.

Wednesday...MVFR likely in showers and/or thunderstorms.
Southeast winds.

&&

.MARINE...
This evening...Showers and thunderstorms affecting DE and
southern NJ ocean waters, as well as DE Bay. Expect frequent
lightning, heavy rain, and gusty winds. Storm taper off late
this evening. Sub-SCA conditions.

Tonight...SCA conditions develop on DE ocean and southern NJ
ocean waters late tonight as E winds increase to 15-20 KT with
gusts up to 25 KT. Seas build to around 5 ft.

Saturday...SCA conditions on all ocean waters and on Lower DE
Bay for E winds 15-20 KT with gusts up to 25 KT. Conditions will
be just short of SCA levels on Upper DE Bay.

OUTLOOK...

Saturday night and Sunday...SCA conditions possible across the
southern ocean waters. No precipitation expected. Southeast
winds gusting to 20 kt at times.

Sunday night through Monday night...SCA conditions possible
into Monday. Showers and thunderstorms possible. Southeast winds
to 20 kt Sunday night, becoming southwest Monday with
decreasing speeds, and northwest on Monday night.

Tuesday...Sub-SCA conditions. Northwest winds at or below 15 kt
becoming southeast.

Wednesday...Sub-SCA conditions. Southeast winds at or below 15
kt. A chance of showers and/or thunderstorms.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 2 AM Saturday to 2 AM EDT Sunday for
     ANZ452>455.
     Small Craft Advisory from 6 AM to 6 PM EDT Saturday for ANZ431-
     450-451.

&&

Synopsis...Kruzdlo
Near Term...Iovino
Short Term...MPS
Long Term...Kruzdlo
Aviation...Kruzdlo/MPS
Marine...Kruzdlo/MPS
Hazardous weather outlook, May 19, 2:13 PM EST, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
313 PM EDT Fri May 19 2017

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-201915-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
313 PM EDT Fri May 19 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-201915-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
313 PM EDT Fri May 19 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 19, 3:03 PM EST, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
403 PM EDT FRI MAY 19 2017

NJZ017>019-022-027-192030-
Northwestern Burlington-Camden-Atlantic-Southeastern
Burlington-Gloucester-
403 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ATLANTIC...SOUTHERN
CAMDEN...EAST CENTRAL GLOUCESTER AND SOUTHEASTERN BURLINGTON
COUNTIES...

At 402 PM EDT, a strong thunderstorm was located over Chesilhurst,
or 18 miles southeast of Gloucester City, moving east at 20 mph.
Another strong thunderstorm is located 5 miles east of Glassboro,
also moving east at 20 mph.

Winds up to 40 mph and nickel size hail are possible with these
storms.

Locations impacted include...
Glassboro, Hammonton, Pitman, Clayton, Berlin, Shamong, Egg Harbor
City, Chesilhurst, Atco, Sicklerville, Wharton State Forest,
Williamstown, Elwood-Magnolia, Atsion, Batsto, Turnersville, Monroe
Township, Pine Hill, Clementon and Folsom.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3970 7513 3980 7509 3979 7449 3949 7460
TIME...MOT...LOC 2002Z 285DEG 17KT 3973 7484

CMS
Special weather statement, May 19, 3:40 PM EST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
440 PM EDT FRI MAY 19 2017

MDZ008-012-192115-
Cecil-Kent-
440 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KENT AND
SOUTHEASTERN CECIL COUNTIES...

At 439 PM EDT, a strong thunderstorm was located near Betterton, or 7
miles southeast of Aberdeen Proving Ground, moving east at 20 mph.

Winds up to 50 mph and nickel size hail are possible with this storm.

Locations impacted include...
Cecilton, Betterton, Warwick, Sassafras, Massey, Kennedyville and
Galena.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3934 7616 3933 7614 3934 7614 3937 7611
      3937 7606 3943 7599 3945 7578 3926 7576
      3932 7618
TIME...MOT...LOC 2039Z 272DEG 16KT 3941 7601

CMS
Special weather statement, May 19, 3:48 PM EST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
448 PM EDT FRI MAY 19 2017

DEZ001-002-MDZ008-012-NJZ016-021-192130-
Kent-New Castle-Cecil-Kent-Salem-Cumberland-
448 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NEW CASTLE...NORTH
CENTRAL KENT...NORTHEASTERN KENT...SOUTHEASTERN CECIL...WESTERN
CUMBERLAND AND SOUTHERN SALEM COUNTIES...

At 448 PM EDT, a strong thunderstorm was located over Bohemias Mills,
or over Middletown, moving east at 35 mph.

Winds up to 40 mph and half inch hail are possible with this storm.

Locations impacted include...
Bridgeton, Middletown, Greenwich, Cecilton, Shiloh, Warwick,
Sassafras, Mount Pleasant, Woodland Beach, Bohemias Mills, Hancocks
Bridge, Newport Meadows, Port Penn, Hope Creek, Cayots, Fairton,
Cedarville, Seabrook Farms, Rosenhayn and Townsend.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3955 7584 3953 7557 3952 7554 3953 7553
      3951 7514 3930 7518 3930 7519 3924 7519
      3926 7520 3929 7527 3929 7544 3938 7588
TIME...MOT...LOC 2048Z 279DEG 30KT 3946 7577

CMS
Special weather statement, May 19, 4:12 PM EST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
512 PM EDT FRI MAY 19 2017

MDZ012-015-020-192200-
Queen Anne's-Kent-Caroline-
512 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN QUEEN
ANNE'S...NORTH CENTRAL CAROLINE AND NORTHERN KENT COUNTIES...

At 511 PM EDT, a strong thunderstorm was located near Langford, or 12
miles east of Millers Island, moving southeast at 30 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Chestertown, Centreville, Greensboro, Oakland, Ridgely, Rock Hall,
Church Hill, Millington, Sudlersville, Goldsboro, Old Town, Langford,
Newtown, Starkey Corner, Morgnec, Crumpton, Carville, Hope,
Templeville and Barclay.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3924 7623 3926 7622 3927 7620 3928 7620
      3929 7617 3930 7618 3932 7618 3926 7575
      3917 7575 3892 7582 3916 7628
TIME...MOT...LOC 2111Z 298DEG 24KT 3924 7619

CMS
Special weather statement, May 19, 4:24 PM EST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Mount Holly NJ
524 PM EDT FRI MAY 19 2017

DEZ001-002-MDZ020-192200-
Kent-New Castle-Caroline-
524 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NEW CASTLE...
NORTHERN KENT...NORTHEASTERN QUEEN ANNE'S...NORTHERN CAROLINE AND
EASTERN KENT COUNTIES...

At 524 PM EDT, a strong thunderstorm was located near Hartly, or 11
miles west of Dover, moving east at 20 mph.

Winds up to 40 mph and half inch hail are possible with this storm.

Locations impacted include...
Dover, Smyrna, Camden, Clayton, Cheswold, Hartly, Rising Sun-Lebanon,
Rising Sun, Hazlettville, Delaney Corner, Dover Base Housing, Dover
Speedway, Green Spring, Wyoming, Kenton, Magnolia, Little Creek,
Leipsic, Templeville and Rodney Village.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3914 7575 3931 7576 3933 7545 3925 7540
      3924 7541 3921 7539 3915 7541 3906 7541
      3913 7579
TIME...MOT...LOC 2124Z 274DEG 18KT 3922 7572

CMS
Special weather statement, May 19, 6:58 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
758 PM EDT FRI MAY 19 2017

MDZ012-015-019-020-200100-
Queen Anne's-Talbot-Kent-Caroline-
758 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT TALBOT...QUEEN ANNE'S...
NORTHWESTERN CAROLINE AND SOUTHWESTERN KENT COUNTIES...

At 758 PM EDT, a strong thunderstorm was located near Severn River,
moving east at 30 mph.

Winds up to 50 mph and half inch hail are possible with this storm.

Locations impacted include...
Easton, Centerville, Talbot, Centreville, Oakland, Ridgely, Rock
Hall, Trappe, St. Michaels, Church Hill, Oxford, Queen Anne, Old
Town, Grasonville, Starr, Copperville, Jumptown, Tanyard,
Stevensville and Skipton.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3903 7631 3904 7631 3898 7628 3908 7623
      3917 7628 3918 7579 3862 7601 3877 7633
      3886 7626 3879 7620 3879 7619 3897 7625
      3889 7629 3890 7629 3893 7631 3895 7631
      3884 7637 3885 7638
TIME...MOT...LOC 2358Z 282DEG 27KT 3897 7639

CMS

The radar

The Dover AFB radar (KDOX), 51 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Queen Anne'S

When
May 19, 7:25 PM EST
Where
Queen Anne'S County, 0.87 mi SE of Roberts
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
39.110, -75.910

Power poles(13) and lines were taken down due to thunderstorm wind gusts on the 1600 block of Roberts Station road.A pole barn was destroyed also leading to an extensive area of debris.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689222.